MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Flatus (1865); Abdominal Distention (2601)
Date of Event 01/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The balloon inflation pressures were recorded as within the pressure range at implantation.The first, second and third balloons were implanted for 280 days, 266 days and 161 days, respectively which is beyond the labeled 6 month use of the device therapy.A potential root cause of the deflation could have been material fatigue resulting from low balloon pressure, however the actual root cause remains unknown.Deflation is a known risk; the frequency of balloon deflations to date has not exceeded the frequency identified in the labeling.Per the labeling "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible".The instruction for use contains the following warning: "the risk of balloon deflation is significantly higher with balloons that are left longer than 6 months".
 
Event or Problem Description
A single balloon was found to be no longer located in the stomach during a scheduled overdue endoscopic removal on (b)(6) 2019 in a male patient with a first balloon placement of (b)(6) 2018, second balloon placement of (b)(6) 2018, and a third balloon placement of (b)(6) 2018.The two balloons found in the stomach were successfully removed by endoscopy without complication but were not returned to obalon for investigation.The patient did not report a new onset of symptoms to their prescribing physician, however after the removal the patient stated they had bloating and flatulence at unspecified dates.The patient was instructed by the prescribing physician after the balloon removal to receive an abdominal x-ray, however, to date it is unknown if the patient has received an x-ray.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8362437
Report Number3009256831-2019-00035
Device Sequence Number11271353
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7600-0001
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2019
Initial Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR
Patient Weight118